Alert archive / Arkansas / Flash Flood Warnings in 2009

Flash Flood Warning 68, NWS Memphis, TN

May 26, 2009Greene County, Arkansas

NWS Memphis, TN issued this flash flood warning at May 26, 2009, 6:51 PM CDT for Greene County, Arkansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2009, 6:51 PM CDT (23:51 UTC)
Expired
May 26, 2009, 9:45 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Greene County, AR

The radar

The Memphis radar (KNQA), 109 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 6:55 PM CDTFLASH FLOODOak Grove Heights, ARFLOODING WAS REPORTED ALONG HIGHWAY 125 IN OAK GROVE HEIGHTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2009-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2009-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1133 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 262351
FFWMEG
ARC055-270245-
/O.NEW.KMEG.FF.W.0068.090526T2351Z-090527T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
651 PM CDT TUE MAY 26 2009

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GREENE COUNTY IN EASTERN ARKANSAS...

* UNTIL 945 PM CDT

* AT 651 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER THE WARNED AREA. 1 TO 3 INCHES OF RAINFALL HAS
  FALLEN ACROSS THE WARNED AREA WITH ADDITIONAL HEAVY RAIN EXPECTED.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  INCLUDE OAK GROVE HEIGHTS...LAFE...EVENING STAR AND BEECH GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3619 9027 3597 9039 3598 9082 3612 9078
      3615 9075 3616 9077 3623 9074

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 26, 3:42 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, May 26, 3:42 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
342 PM CDT TUE MAY 26 2009

.DISCUSSION...
TROPICAL AIRMASS REMAINED OVER THE MIDSOUTH TUESDAY AFTERNOON.
PRECIPITABLE WATER VALUES RANGED FROM 1.5 TO 1.8 INCHES. GOES
VISIBLE IMAGERY SHOWED TWO PRONOUNCED CIRCULATIONS...THE REMNANT
OF OUR RECENT TROPICAL SYSTEM NOW NORTH OF KANSAS CITY...AND THE
OTHER OVER NORTHWEST AL. THE LATER LOW PRESSURE WAS THE REMNANTS
OF A SHORTWAVE THAT TRACKED ACROSS CENTRAL MS YESTERDAY. LOW LEVEL
DIVERGENCE BETWEEN THE TWO CIRCULATIONS HAD EARLIER CREATED CLEAR
SKIES OVER AR...ALLOWING STRONG HEATING TO OCCUR. 100MB MIXED
LAYER CAPES HAD REACHED 2000 J/KG OVER CENTRAL AR.

EXPECT GRADUALLY DECREASING LOW LEVEL INSTABILITY OVER THE
MIDSOUTH THROUGH THE EVENING. GOES WATER VAPOR IMAGERY APPEARED
TO SHOW A MIDLEVEL SHORTWAVE OVER EAST TX. NOT CLEAR IF THIS
FEATURE WILL BE STRONG ENOUGH TO BREAK A STRENGTHENING CONVECTIVE
CAP OVER THE MIDSOUTH WITH IT ARRIVES TO THE LOWER MS RIVER VALLEY
LATER THIS EVENING. 18Z NAM DOESN/T APPEAR TOO IMPRESSED IF QPF IS
ANY INDICATION. IN ANY CASE...WILL CONTINUE WITH CHANCE POPS THIS
EVENING...DROPPING TO SLIGHT CHANCE OVERNIGHT.

A PACIFIC COLD FRONTAL PASSAGE STILL APPEARS ON TRACK FOR WEDNESDAY
NIGHT...WHICH SHOULD EFFECTIVELY END THE RECENT MOIST SPELL ONCE
AN OPEN UPPER LEVEL TROF DROPS THROUGH ON THURSDAY.

WITH A 584DM 500MB RIDGE BUILDING INTO THE LOWER MS RIVER VALLEY...
EXPECT DRY AND WARM CONDITIONS OVER THE MIDSOUTH FOR THE UPCOMING
WEEKEND. DAYTIME TEMPERATURES SHOULD TOP OUT AROUND 5 DEGREES
WARMER THAN NORMAL... WITH SOME LOCATIONS POSSIBLY SEEING 90.

PWB

&&

.AVIATION...
18Z TAFS

MVFR CONDITIONS AT MEM/MKL ASSOCIATED WITH SHOWER/THUNDERSTORM
ACTIVITY EXPECTED TO IMPROVE TO VFR CONDITIONS AT ALL SITES THIS
AFTERNOON. KEPT PREVAILING VCTS IN ALL TAFS UNTIL 04Z...WITH A
TEMPO PERIOD MAINLY BETWEEN 20-22Z. SHOWER/THUNDERSTORMS EXPECTED
TO END AROUND 04Z AS CONVECTIVE ACTIVITY MAINLY BEING DRIVEN BY
DAYTIME INSTABILITY. SOUTH WINDS AROUND 7-8 KTS EXPECTED TO DROP
TO 3 TO 5 KTS TONIGHT. PATCHY FOG POSSIBLE LATE TONIGHT BUT LEFT
LOW CEILINGS OUT FOR NOW DUE TO LOW CONFIDENCE.

CJC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  70  85  66  81 /  30  40  20  20
MKL  66  84  66  81 /  30  50  30  30
JBR  68  84  63  79 /  30  40  20  20
TUP  68  86  67  84 /  30  50  20  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 26, 1:28 PM CDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
128 PM CDT TUE MAY 26 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-271015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
128 PM CDT TUE MAY 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THE STRONGEST THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING WILL
PRODUCE HEAVY RAINFALL AND STRAIT LINE WIND GUSTS TO 45 MPH. A FEW
FUNNEL CLOUDS OR VERY WEAK LAND SPOUT TORNADOES WILL ALSO BE
POSSIBLE INTO EARLY EVENING. HOWEVER...ATMOSPHERIC CONDITIONS WILL
NOT BE FAVORABLE FOR SUPERCELL THUNDERSTORM AND TORNADO DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LOCALIZED HEAVY RAINFALL AND STRONG WINDS WILL BE POSSIBLE WEDNESDAY
INTO EARLY THURSDAY...IN ADVANCE OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PWB

In the hours before

Special weather statement, May 26, 4:52 PM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
452 PM CDT TUE MAY 26 2009

ARZ008-262215-
RANDOLPH AR-
452 PM CDT TUE MAY 26 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CENTRAL RANDOLPH COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 5 MILES SOUTHEAST OF RAVENDEN SPRINGS AT 452 PM
CDT...MOVING EAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN RANDOLPH COUNTY...INCLUDING LOCATIONS NEAR POCAHONTAS...
SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS
IN EFFECT UNTIL 515 PM CDT.
Special weather statement, May 26, 4:53 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
453 PM CDT TUE MAY 26 2009

ARZ017-262230-
LAWRENCE AR-
453 PM CDT TUE MAY 26 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 10 MILES SOUTHWEST OF ANNIEVILLE AT 453 PM
CDT...MOVING NORTHEAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN LAWRENCE COUNTY SHOULD MONITOR THIS STORM CLOSELY THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 530 PM CDT.
Special weather statement, May 26, 5:45 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
545 PM CDT TUE MAY 26 2009

MSZ010-011-020-262315-
COAHOMA MS-QUITMAN MS-TALLAHATCHIE MS-
545 PM CDT TUE MAY 26 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHEASTERN COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHERN QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...
  WESTERN TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 5 MILES SOUTH OF CLARKSDALE AT 546 PM CDT...
MOVING NORTHEAST AT 10 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN COAHOMA...QUITMAN AND TALLAHATCHIE COUNTIES...INCLUDING
LOCATIONS NEAR CLARKSDALE...SHOULD MONITOR THIS STORM CLOSELY THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 615 PM CDT. THIS
SIGNIFICANT WEATHER ALERT ALSO INCLUDES GRASSY LAKE.
Special weather statement, May 26, 5:51 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
551 PM CDT TUE MAY 26 2009

ARZ017-018-262315-
GREENE AR-LAWRENCE AR-
551 PM CDT TUE MAY 26 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHWESTERN GREENE COUNTY IN EASTERN ARKANSAS...
  EASTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER HOXIE AT 551 PM CDT...MOVING NORTHEAST AT
10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN GREENE AND LAWRENCE COUNTIES...INCLUDING LOCATIONS NEAR
HOXIE AND WALNUT RIDGE...SHOULD MONITOR THIS STORM CLOSELY THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 615 PM CDT.
Special weather statement, May 26, 6:04 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
604 PM CDT TUE MAY 26 2009

TNZ053-054-262330-
HENDERSON TN-CHESTER TN-
604 PM CDT TUE MAY 26 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHEASTERN CHESTER COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER JACKS CREEK AT 604 PM CDT...MOVING EAST AT
10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CHESTER AND HENDERSON COUNTIES SHOULD MONITOR THIS STORM
CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 630 PM CDT.
THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES PINE LAKE.
Special weather statement, May 26, 6:27 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
627 PM CDT TUE MAY 26 2009

ARZ017-018-270000-
GREENE AR-LAWRENCE AR-
627 PM CDT TUE MAY 26 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  GREENE COUNTY IN EASTERN ARKANSAS...
  EAST CENTRAL LAWRENCE COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER WALCOTT AT 627 PM CDT...MOVING EAST AT 5
MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN GREENE AND LAWRENCE COUNTIES...INCLUDING LOCATIONS NEAR
CROWLEYS RIDGE STATE PARK...MARMADUKE AND PARAGOULD...SHOULD MONITOR
THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL
700 PM CDT.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 9:11 PM CDTFlash Flood WarningMEGCraighead, Mississippi3 hr
May 26, 3:58 PM CDTSevere Thunderstorm WarningMEGRandolph47 min
May 26, 4:08 PM CDTAreal Flood AdvisoryMEGClay, Randolph97 min
May 26, 4:13 PM CDTSevere Thunderstorm WarningMEGClay, Greene, Randolph47 min
May 26, 5:02 PM CDTSevere Thunderstorm WarningMEGClay, Greene43 min

Nearby

Flash Flood Warnings in Arkansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.